West Virginia, 2022

Flash Flooding and Damaging Winds in West Virginia, June 25 to 27, 2022

June 25 to 27, 2022 · NWS RLX · 4 events in 4 counties and zones

Daytime heating and an abundance of moisture stirred up afternoon showers and thunderstorms across West Virginia from June 25th to the 27th. The first round of convection on the 25th resulted in several trees down around Central West Virginia while flash flooding took center stage on the 26th and 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Daytime heating and an abundance of moisture stirred up afternoon showers and thunderstorms across West Virginia from June 25th to the 27th. The first round of convection on the 25th resulted in several trees down around Central West Virginia while flash flooding took center stage on the 26th and 27th. The town of Flatwoods observed flooding of local businesses as a result of Granny Creek rising out of its banks from all the heavy downpours within passing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 12:50 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 25, 12:50 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 PM EDT Sat Jun 25 2022

.SYNOPSIS...
A weakly capped and moist environment yields isolated storms
this afternoon. More substantial coverage of thunderstorms is
expected in advance and along an approaching cold front.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 122 PM Saturday...

Despite modest mid-level lapse rates of 5.5-6C/km, surface
temperatures in the low 90s with dew points in the upper 60s will
yield weakly capped thermal profiles with 1000-2000J/kg MLCAPE over
the southern coalfields and mountains this afternoon. This should
yield isolated to scattered coverage of thunderstorms late this
afternoon into this evening for these areas, with very localized
gusty winds associated with convective cores dropping in a weakly
sheared environment.

Overnight tonight, boundary layer flow is a little stronger than it
has been the last couple nights, this coupled with at least some
convective debris lingering should limit fog formation to valleys
that see a storm cross over them this afternoon or evening.

A mid-level wave, currently over Indiana will rotate into our region
late overnight tonight and should serve to initiate elevated shower
and thunderstorm activity heading into daybreak Sunday with this
activity shifting off to the east during the day. Subsidence behind
this feature may yield a lull in an otherwise weakly capped and
increasingly moist low level environment as moisture pools ahead of
an approaching cold front.

It remains to be seen how much convective debris or lingering
showers from this early activity will impede insolation heading into
the afternoon, but model consensus would suggest MLCAPE values of
1500-2000J/kg ahead of the approaching cold front will be possible.
As the cold front draws near to our SE OH counties late Sunday
afternoon, convection will likely manifest as a broken multi-
cellular line, with some transient supercells possible as low level
turning modestly increases with deep layer shear approaching 30KTs.
The primary threats with this activity will be damaging wind gusts
associated with either cold pool amalgamation or microbursts, along
with locally very heavy rain. SPC currently has a good portion of
the forecast area outlooked in a marginal risk for severe
thunderstorms, and this seems pretty reasonable, especially across
the Middle Ohio Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 150 PM Saturday...

Cold frontal boundary will move to the east of the CWA by late
Sunday night into early Monday, with just a few lingering
showers behind the front for the first part of Monday.
Otherwise, drier, less humid, and cooler air will take hold as
high pressure builds into the region.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1210 PM Saturday...

Could be an isolated shower or storm on Wednesday from a passing
weak wave, but chances remain low due to rather dry air
continuing to remain in place for much of the day. Otherwise,
dry conditions continue into Friday, with increasing heat and
humidity as upper heights build and flow turns more southerly.
Next front will move into the area over the weekend, and linger
across the area with showers/storms and humid conditions.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 122 PM Saturday...

Isolated to scattered thunderstorms are expected along the mountains
and south of I-64 this afternoon into early this evening and have
included VCTS at EKN/CRW/BKW and HTS for a few hours this afternoon
and evening.

Overnight tonight, modest boundary layer flow should assist in
keeping valley fog at bay, although locations that do receive
measurable rain this afternoon will be more prone to fogging up.
Will keep fog out of the forecast for now and hone in on these areas
after precipitation ends this evening.

Sunday will see a couple rounds of showers and thunderstorms with
some additional isolated activity between the rounds possible. The
first comes as a mid-level disturbance, currently over Indiana
approaches toward daybreak. This should yield some elevated showers
and thunderstorms, mainly across the southeastern half of the
forecast area, shifting off the east through late morning. In the
wake of this feature, subsidence should keep additional convective
activity isolated at best through the early afternoon before an
additional line of strong to severe storms develops ahead of a cold
front Sunday afternoon, just beyond this TAF period.

Winds will favor a southwesterly direction this afternoon and
overnight tonight, remaining generally below 5KTs increasing to
around 10KTs during the day Sunday. Gusty and erratic winds can be
expected near any showers or thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Amendments may be needed for
EKN/CRW/HTS/BKW if any isolated TS activity approaches.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in thunderstorms Sunday afternoon into Monday
morning, and in river valley fog early Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jun 25, 12:28 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
128 PM EDT Sat Jun 25 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-261730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
128 PM EDT Sat Jun 25 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms will be possible late Sunday afternoon
into Sunday evening ahead of and along an approaching cold front. The
primary threat with these storms will be locally damaging wind gusts
and heavy rainfall that could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 25, 2:03 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
303 PM EDT Sat Jun 25 2022

VAZ003-251930-
Dickenson VA-
303 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of central Dickenson
County through 330 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clintwood, Trammel, Clinchco, McClure and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3702 8246 3702 8248 3703 8248 3704 8249
      3707 8250 3713 8255 3720 8255 3722 8239
      3715 8229 3702 8221 3698 8240
TIME...MOT...LOC 1903Z 225DEG 6KT 3709 8248

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Jun 25, 2:27 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Sat Jun 25 2022

VAZ004-WVZ033-252000-
Buchanan VA-McDowell WV-
327 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of northeastern
Buchanan and northwestern McDowell Counties through 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Argo, or 13 miles northeast of Grundy, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bradshaw, Iaeger, Stacy, Panther, Hurley, Avondale and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3739 8211 3751 8199 3744 8170 3724 8194
TIME...MOT...LOC 1927Z 308DEG 13KT 3745 8199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 2:31 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
331 PM EDT Sat Jun 25 2022

VAZ003-252000-
Dickenson VA-
331 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southwestern
Dickenson County through 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clintwood, Nora and McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3697 8237 3702 8248 3703 8248 3707 8250
      3713 8255 3720 8256 3721 8253 3722 8245
      3699 8230 3696 8234 3696 8236
TIME...MOT...LOC 1931Z 308DEG 12KT 3708 8250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Jun 25, 2:37 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
337 PM EDT Sat Jun 25 2022

WVZ027-517-519-252000-
Clay WV-Northwest Nicholas WV-Northwest Fayette WV-
337 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of west central
Nicholas, southwestern Clay and north central Fayette Counties
through 400 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glen, or 14 miles southwest of Clay, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ansted, Gauley Bridge, Hawks Nest State Park, Bentree, Swiss and
Drennan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3806 8112 3823 8127 3826 8123 3828 8124
      3832 8124 3835 8121 3827 8091
TIME...MOT...LOC 1937Z 308DEG 12KT 3829 8121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Jun 25, 2:58 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
358 PM EDT Sat Jun 25 2022

KYZ105-WVZ005-252030-
Lawrence KY-Wayne WV-
358 PM EDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southeastern
Lawrence and west central Wayne Counties through 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ulysses, or 9 miles northwest of Inez, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ulysses, Charley, Clifford, Glenhayes and Gallup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3812 8277 3805 8243 3795 8251 3796 8253
      3795 8258 3793 8258 3792 8260 3789 8260
      3788 8261 3789 8265 3791 8272 3795 8280
TIME...MOT...LOC 1957Z 202DEG 10KT 3794 8268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11

The radar

The Charleston,WV radar (KRLX), 47 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 25, 3:03 PM EST
Where
Clay County, 0.54 mi E of Bentree
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.280, -81.190

One tree was blown down in the town of Bentree.

Flash Flood, Raleigh

When
June 26, 9:20 AM EST to 3:15 PM EST
Where
Raleigh County, 0.31 mi ESE of Mc Alpin to 0.1 mi WNW of Coal City
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.679, -81.265

High water was observed along Coal City Road near Princewick. Lego Road was also under water for a brief time outside the town of Besoco.

Thunderstorm Wind, Mason

When
June 26, 3:00 PM EST
Where
Mason County, West Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
38.980, -82.070

Multiple trees were blown down along West Virginia Route 65/Ohio River Road near West Columbia.

Flash Flood, Braxton

When
June 27, 6:00 AM EST to 8:00 AM EST
Where
Braxton County, 0.2 mi NW of Mc Nutt to 0.31 mi E of Mc Nutt
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.702, -80.673

Granny Creek rose above its banks and flooded several businesses in the town of Flatwoods near Interstate 79.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032115, 1032611, 1032116, 1032619.